Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 131, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 30, 1997, 7:13 PM CDT for Jones County, Iowa. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 30, 1997, 7:13 PM CDT (00:13 UTC)
- Expired
- Aug 30, 1997, 8:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Jones County, IA
The radar
The Quad Cities radar (KDVN), 73 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2067 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 310014 RRA SVRMLI IAC105-310115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 713 PM CDT SAT AUG 30 1997 * SEVERE THUNDERSTORM WARNING FOR JONES COUNTY IN EAST CENTRAL IOWA * UNTIL 815 PM CDT * SOME LOCATIONS AFFECTED WYOMING AROUND 720 PM CDT HALE AROUND 735 PM CDT OLIN AROUND 740 PM CDT OXFORD JCT AROUND 750 PM CDT OXFORD MILLS AROUND 755 PM CDT * AT 712 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD CITIES IA DOPPLER RADAR 32 MILES EAST OF CEDAR RAPIDS OR 4 MILES NORTHWEST OF WYOMING MOVING SOUTH AT 10 MPH. WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS OR USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS AN EMERGENCY. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.& BERG/CORONA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:09 PM CDT, 5 hours 4 minutes earlier.
Area forecast discussion, Aug 30, 2:09 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 209 PM CDT SAT AUG 30 1997 18Z SURFACE ANALYSIS PLACES THE WARM FRONT ROUGHLY ALONG THE MISSISSIPPI IN FAR EASTERN IOWA WITH A VERY WEAK LOW NEAR KDSM OR JUST EAST OF THERE. A PSEUDO FRONT OR TROF EXTENDED FROM THIS LOW TO ANOTHER IN SOUTHEAST KANSAS. ISODROSOTHERM ANALYSIS HAS 70 DEWPOINTS JUST SHORT OF THE MISSISSIPPI WITH MID TO UPPER 60S EAST OF THE MISSISSIPPI. PROFILER DATA HAS A SHORTWAVE ROTATING THROUGH NORTHEAST IOWA AND SOUTHERN WISCONSIN WHILE SATELLITE/88D DATA HAD THE BULK OF THE LOW CLOUDS/PRECIPITATION ALONG AND EAST OF THE MISSISSIPPI. QUESTIONS TONIGHT ARE EVENING RAIN CHANCES...CLEARING...FOG...AND TEMPERATURES. 12Z MODELS APPEAR TO HAVE INITIALIZED OK AND WERE DOING A FAIR JOB OF VERIFYING AT 18Z WITH THE AVN LOOKING THE BEST IN SUGGESTING A LOW ACROSS CENTRAL IOWA AT 18Z. AVN SPEED OF FEATURES LOOKS TO BE THE BEST OF THE MODELS BUT THE NGM DETAILS LOOK BETTER THAN THE AVN. NONETHELESS AVN/NGM MOVE PSEUDO FRONT THROUGH THIS EVENING WHICH MAY PROVIDE ENOUGH FOCUS FOR A FEW SHRA/TSRA TO DEVELOP. MAIN COLD FRONT IS PROGGED BY MODELS TO MOVE THROUGH AFTER MIDNIGHT AND CLEAR THE FORECAST AREA SUNDAY MORNING. THUS SOME LOW POPS FOR EVENING ACROSS IOWA AND HIGHER POPS FOR ILLINOIS ZONES FOLLOWED BY CLEARING SKIES. LIGHT WINDS AND HIGH RH FIELDS SHOULD ALLOW FOG TO DEVELOP TONIGHT AS WELL SO MENTIONING AREAS OF FOG AFTER MIDNIGHT LOOKS GOOD. TRAJECTORY METHOD YIELDS 65 TO 70 WHICH IS IN GENERAL AGREEMENT WITH FWC/FAN NUMBERS. BASED ON PAST FEW NIGHTS...MID TO UPPER 60S WOULD PROBABLY BE BETTER. CID 064/20 DBQ 063/40 MLI 065/40 BRL 068/50 PIERCE
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.